Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Splitting necklaces and measurable colorings of the real line
HTML articles powered by AMS MathViewer

by Noga Alon, Jarosław Grytczuk, Michał Lasoń and Mateusz Michałek PDF
Proc. Amer. Math. Soc. 137 (2009), 1593-1599 Request permission

Abstract:

A (continuous) necklace is simply an interval of the real line colored measurably with some number of colors. A well-known application of the Borsuk-Ulam theorem asserts that every $k$-colored necklace can be fairly split by at most $k$ cuts (from the resulting pieces one can form two collections, each capturing the same measure of every color). Here we prove that for every $k\geq 1$ there is a measurable $(k+3)$-coloring of the real line such that no interval can be fairly split using at most $k$ cuts. In particular, there is a measurable $4$-coloring of the real line in which no two adjacent intervals have the same measure of every color. An analogous problem for the integers was posed by Erdős in 1961 and solved in the affirmative by Keränen in 1991. Curiously, in the discrete case the desired coloring also uses four colors.
References
Similar Articles
Additional Information
  • Noga Alon
  • Affiliation: Schools of Mathematics and Computer Science, Raymond and Beverly Sacler Faculty of Exact Sciences, Tel Aviv University, Tel Aviv 69978, Israel – and – Institute for Advanced Study, Princeton, New Jersey 08540
  • MR Author ID: 25060
  • Email: nogaa@tau.ac.il
  • Jarosław Grytczuk
  • Affiliation: Theoretical Computer Science Department, Faculty of Mathematics and Computer Science, Jagiellonian University, 30-387 Kraków, Poland
  • Email: grytczuk@tcs.uj.edu.pl
  • Michał Lasoń
  • Affiliation: Faculty of Mathematics and Computer Science, Jagiellonian University, 30-387 Kraków, Poland
  • Email: mlason@op.pl
  • Mateusz Michałek
  • Affiliation: Faculty of Mathematics and Computer Science, Jagiellonian University, 30-387 Kraków, Poland
  • Email: wajcha2@poczta.onet.pl
  • Received by editor(s): March 25, 2008
  • Received by editor(s) in revised form: July 4, 2008
  • Published electronically: November 25, 2008
  • Communicated by: Jim Haglund
  • © Copyright 2008 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 137 (2009), 1593-1599
  • MSC (2000): Primary 05C38, 15A15; Secondary 05A15, 15A18
  • DOI: https://doi.org/10.1090/S0002-9939-08-09699-8
  • MathSciNet review: 2470817